CONSIDERING A TUMMY TUCK? READ THIS FIRST. A CASE OF EUGLYCEMIC DKA

Magdalena Danch, MD*1;Dr. Ketino Kobaidze, MD, PhD, FHM2;Yelena Burklin, MD1 and Maged Doss, MD1, (1)Emory University, Atlanta, GA, (2)Emory University School of Medicine, Atlanta, GA

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 411

Categories: Adult, Clinical Vignette Abstracts

Keywords: ,

Case Presentation:

A 49 year-old woman with type 2 diabetes presented with emesis and inability to tolerate oral intake. Her symptoms had developed three days earlier, following an elective abdominoplasty and incarcerated hernia repair. Her anti-hyperglycemic regimen included sitagliptin, glimepiride, and dapagliflozin. She had stopped those medications on the day of surgery and restarted them at home on post-operative day number one. At presentation she appeared ill and volume depleted. She was afebrile but was tachypneic and tachycardic with a heart rate of 141 bpm. Her blood pressure was 135/72 mmHg. Her abdomen was tender but soft and her incisions appeared to be well healing. Point of care glucose was 165 mg/dL. Basic metabolic panel revealed acedemia with arterial pH 7.16, elevated anion gap of 18, bicarbonate of 10 mg/dl. Serum osmolality was 292 mmol/kg. Urine ketones were positive. Lactate was 0.7. She had a leukocytosis at 14.8. A CT-abdomen was negative for any intra-abdominal abscesses. The patient was admitted to the ICU for suspicion of sepsis and empiric antibiotics were administered. No infection was found. Her severe anion-gap metabolic acidosis only improved once glucose infusion and an insulin drip were initiated. 

Discussion:

Hospitalists commonly care for patients who are taking newly approved oral anti-hyperglycemics. Sodium-Glucose Cotransporter-2 (SGLT-2) inhibitors such as dapagliflozin are approved for the use in type 2 diabetes and are sometimes used off-label in patients with type 1 diabetes. Dapagliflozin lowers serum glucose through renal glycosuria and increase in glucagon levels. DKA commonly occurs in type 1 diabetes and less common in type 2. DKA in the absence of hyperglycemia, termed euglycemic DKA, is rare. In our patient, glucose levels were not significantly elevated, which poses a challenge for the patient as well as the clinician to recognize this potentially life-threatening entity. Stress response in the setting of surgery, volume depletion associated with dapagliflozin, and poor oral intake leading to starvation, were likely contributing factors. Ideally, SGLT-2 inhibitors should be stopped 3 days prior to elective surgery. At a one-month follow up, our patient was doing well. Dapagliflozin was stopped. The patient is now taking glimepiride, sitagliptin, and pioglitazone. There are no plans to rechallenge her with a SGLT-2 inhibitor.

Conclusions:

Considering the growing number of patients who take SGLT-2 inhibitors, hospitalists need to be able to recognize euglycemic DKA. Patients taking SGLT-2 inhibitors should be counseled to seek medical attention if they experience vomiting, inability to tolerate oral intake, abdominal pain, or dyspnea even if their glucose level is not elevated.

To cite this abstract:

Danch, M; Kobaidze, K; Burklin, Y; Doss, M . CONSIDERING A TUMMY TUCK? READ THIS FIRST. A CASE OF EUGLYCEMIC DKA. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 411. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/considering-a-tummy-tuck-read-this-first-a-case-of-euglycemic-dka/. Accessed September 23, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.